Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 17, NWS Charleston, WV

April 14, 2006Wayne County, West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Apr 14, 2006, 6:09 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2006, 6:09 PM EDT (22:09 UTC)
Expired
Apr 14, 2006, 6:45 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Lawrence County, KY, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 485 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
485 m²/s²
0-3 km storm-relative helicity
608 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:49 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 14, 3:49 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT FRI APR 14 2006

.SHORT TERM /SATURDAY THROUGH MONDAY MORNING/...

THIS TIME FRAME IS DOMINATED BY A WEAK BOUNDARY MEANDERING SOUTH TO
NORTH THROUGH THE CWA...UNTIL LOW PRESSURE GETS MORE ORGANIZED IN
THE MIDWEST...AND TRAVELS EAST SOUTHEAST ALONG THE BOUNDARY INTO THE
CWA BY 12Z MONDAY MORNING. WITH H85 TEMPS IN THE 12-14C
RANGE...EXPECT WARM DAYS AND NIGHTS TO CONTINUE. SOME SLIGHTLY
COOLER AIR WILL TRY TO INVADE THE NORTH AT TIMES.

BETTER CHANCE OF SHOWERS AND TSTORMS PERHAPS CRW AND SOUTH
SATURDAY...BUT HAVE AT LEAST CHC POPS EVERYWHERE...AS ANY REMNANT
BOUNDARIES FROM DEVELOPMENT FURTHER WEST MAY BE ENOUGH TO GET
SOMETHING GOING...WITH STILL SOME INSTABILITY. LAPSE RATES THOUGH
NOT AS STEEP AS FRIDAY. MODELS THEN HINT AT BOUNDARY MOVING BACK
NORTH SLIGHTLY SUNDAY...AGAIN WITH SHOWER AND TSTORM CHANCES. MORE
HIGHS TRICKY SUNDAY...WITH ENOUGH OF A NORTHERLY COMPONENT TO KEEP
THE NORTH PERHAPS SLIGHTLY COOLER THEN CENTRAL AND SOUTH.

MODELS AND SREF BEGIN TO DIFFER LATE SUNDAY INTO MONDAY MORNING. GFS
KEEPS H5 LOW STRONGER AND CLOSED OFF...AS THE SYSTEM ENTERS THE
CWA...WHERE NAM AND SREF TENDS TO OPEN THE WAVE MORE.
NONETHELESS...THE MORE ORGANIZED SYSTEM SHOULD HAVE A BETTER CHANCE
OF PRODUCING MORE NUMEROUS SHOWERS AND THUNDERSTORMS...WITH COOLER
AIR IN THE MID LEVELS AND BETTER LAPSE RATES LATE SUNDAY EVENING
INTO MONDAY MORNING...ESPECIALLY AFTER HIGHS AGAIN IN THE UPPER 70S
TO LOWER 80S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

SYSTEM PULLS OFF TO THE EAST ON MONDAY BRINGING AN END TO THE
PRECIPITATION. SOME MINOR DIFFERENCES EXIST BETWEEN THE NAM AND GFS
FOR MONDAY. GFS HAS BEEN FAIRLY CONSISTENT FROM RUN TO RUN...SO WILL
LEAN TOWARD THE GFS. TUESDAY THEN LOOKS DRY AS HIGH PRESSURE
CONTROLS THE WEATHER. NEXT SYSTEM ON TAP FOR WEDNESDAY AND THURSDAY
AS FRONT ARRIVES FROM THE WEST.

&&

.PREV DISCUSSION...
 /ISSUED 150 PM EDT FRI APR 14 2006/

SHORT TERM /THROUGH TONIGHT/...

AREA IS IN BETWEEN CONVECTIVE COMPLEXES AT THIS TIME...WITH LAST
STORMS PUSHING THROUGH NORTHERN MOUNTAINS AT THIS TIME AND COMPLEX
UPSTREAM DEVELOPING INTO WESTERN INDIANA.  SPC HAS UPGRADED SOUTHERN
OHIO INTO A MODERATE RISK OF SEVERE STORMS AND WITH GOOD HEATING AND
STRONG DESTABILIZATION OF THE ATMOSPHERE THIS AFTERNOON OVER THAT
AREA...EXPECT THE COMPLEX TO STRENGTHEN AS IT MOVES INTO SOUTHERN
OHIO.  THE COMPLEX SHOULD MOVE INTO OUR CWA AROUND 00Z OR SO AND
ROLL EAST ACROSS THE AREA.  WILL CARRY LIKELY TO CATEGORICAL POPS
OVERNIGHT WITH THIS COMPLEX.  COULD CERTAINLY SEE SOME SEVERE
WEATHER THIS EVENING AS THE SYSTEM MOVES INTO THE AREA WITH GREAT
INSTABILITY FOR THE COMPLEX TO FEED ON.

TEMPERATURES WILL REMAIN FAIRLY MILD WITH DEWPOINTS IN THE UPPER 50S
TO LOWER 60S...AND STAYED RELATIVELY CLOSE TO MOS GUIDANCE.

AVIATION...

RAIN COOLED AIRMASS FROM MORNING CONVECTION HAS LEFT SOME LOW CLOUDS
ACROSS NORTHERN SITES.  MVFR CEILINGS SHOULD LIFT TO VFR BY 21Z AS
MIXING TAKES PLACE.  OTHERWISE VFR CONDITIONS SHOULD PREVAIL THROUGH
THE AFTERNOON HOURS BEFORE ANOTHER CONVECTIVE COMPLEX DEVELOPS
UPSTREAM OVER OHIO AND SLIDES EAST INTO THE AREA OVERNIGHT.

SHOWERS AND THUNDERSTORMS SHOULD BE NUMEROUS AND WILL LIKELY BRING
CONDITIONS DOWN BRIEFLY AS THE COMPLEX MOVES THROUGH.  HOWEVER WITH
TIMING STILL BEING A BIT UNCERTAIN...GENERALLY KEPT LOW VFR
CONDITIONS.  PRECIPITATION SHOULD MOVE INTO HTS AREA AROUND 00Z AND
THEN CRW AREA AROUND 01Z AND LAST FOR A FEW HOURS.  A COOL STABLE
AIRMASS WILL DEVELOP BEHIND THE COMPLEX AND COULD KEEP LOW CLOUDS
AROUND THROUGH SATURDAY MORNING.

PREV DISCUSSION...
 /ISSUED 401 AM EDT FRI APR 14 2006/

LONG TERM /SATURDAY THROUGH THURSDAY/...

THE POSITION OF THE BAROCLINIC ZN DICTATES THE FCST IN THE LONG
TERM.  00Z NCEP CHAIN AT A GOOD CONSENSUS WITH FRONT POSITIONED ACR
CNTRL PORTIONS OF CWA THRU SUN MRNG.  MDLS THEN DIVERGE WITH NAM
KEEPING BNDRY STATIONARY...WHILE GFS PUSHES IT N OF THE M/D LINE IN
RESPONSE TO DEEPENING SFC LOW IN THE CNTRL PLAINS.  OPTED FOR
NAM/WRF SLTN...WHICH IS DOING REASONABLY WELL IN DPROG/DT CHARTS.
GFS APPEARS TO HV GRID SCALE FEEDBACK ISSUES SUN NGT THAT IS WHY THE
FRONT RETREATS N INTO SRN PORTIONS OF THE COMMONWEALTH OF PA.

NOW THAT PLACEMENT OF THE FRONT IS RESOLVED...NEXT CHALLENGE IS
TIMING/LOCATION OF MCS...WHICH IS CRUCIAL FOR PLACEMENT OF HIGHEST
POPS AND TEMPS.  BOTH MDLS SHOW ANOTHER MCS TRAVERSING THRU SAT NGT
THEN AGAIN SUN NGT.  ENOUGH CONFIDENCE TO TIP THE SCALES ON POPS TO
LKLY OUTSIDE THE MTNS DURING THE NGT.  NOT TOO WORRIED ABOUT SVR
POTENTIAL WITH NOCTURNAL TSTMS AS INSTABILITY PARAMETERS ARE
MARGINAL.

DEPENDING HOW MANY MCSS HIT AT NGT AND LOCATION OF DAYTIME
CONVECTION OVER THE COURSE OF THREE DAYS...HIGH WATER COULD BECOME A
PBLM.  IF TRAINING OCCURS...RAINFALL AMNTS OVER A FEW DAY PERIOD
COULD EXCEED 3 INCHES.  NOT CONFIDENT ENOUGH TO ADD ANY VERBIAGE
INTO THE HWO ATT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KM
LONG TERM...RPY
Hazardous weather outlook, Apr 14, 4:52 AM EDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
452 AM EDT FRI APR 14 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
452 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING...AS A VERY WARM...MOIST AND UNSTABLE AIR MASS
SETTLES OVER THE AREA. THE HIGHEST POTENTIAL FOR SEVERE WEATHER
WILL BE OVER SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...AND
WESTERN WEST VIRGINIA. THE MAIN THREATS WILL BE DAMAGING WIND AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
WEEKEND...MAINLY SUNDAY INTO SUNDAY NIGHT. THE MAIN THREATS WILL
BE DAMAGING WIND AND LARGE HAIL.

WE WILL ALSO BE MONITORING WHERE HEAVY RAINFALL OCCURS...AS FLOOD
WATCHES MAY BE NEEDED WHERE REPEATED EPISODES OF HEAVY RAINFALL
RAISE THREAT FOR SAID RAINFALL BECOMING EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TRM / 29

In the hours before

Special weather statement, Apr 14, 12:14 PM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1214 PM EDT FRI APR 14 2006

WVZ030-039-141645-
LEWIS-UPSHUR-
1214 PM EDT FRI APR 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR LEWIS AND UPSHUR COUNTIES...

AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WESTON...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  HODGESVILLE...GOULD...WHITE OAK...OVERHILL...STONEWALL JACKSON LAKE
  ST AND JANE LEW.

WIND GUSTS TO 45 MPH AND SMALL HAIL...UP TO THE SIZE OF DIMES...ARE
POSSIBLE WITH THIS STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF
THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN
DO SO SAFELY.

15
Special weather statement, Apr 14, 12:51 PM EDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1251 PM EDT FRI APR 14 2006

WVZ038-047-141715-
RANDOLPH-WEBSTER-
1251 PM EDT FRI APR 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR NORTHERN WEBSTER AND SOUTHERN RANDOLPH...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN WEBSTER COUNTY...OR ABOUT 22
MILES SOUTH OF BUCKHANNON...MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE EDEN...
  HACKER VALLEY AND HOLLY RIVER STATE PARK.

WIND GUSTS TO 45 MPH AND SMALL HAIL...UP TO THE SIZE OF DIMES...ARE
POSSIBLE WITH THIS STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF
THIS STORM.

PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Local storm report, Apr 14, 2:36 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             HACKER VALLEY           38.65N 80.38W
04/14/2006  E0.25 INCH       WEBSTER            WV   CO-OP OBSERVER

0104 PM     HAIL             15 NW SNOWSHOE          38.56N 80.19W
04/14/2006  E0.25 INCH       RANDOLPH           WV   CO-OP OBSERVER

0110 PM     HAIL             8 WNW SNOWSHOE          38.45N 80.13W
04/14/2006  E0.50 INCH       POCAHONTAS         WV   TRAINED SPOTTER

0120 PM     HAIL             SNOWSHOE                38.41N 80.00W
04/14/2006  E0.25 INCH       POCAHONTAS         WV   TRAINED SPOTTER

            HAIL COVERED THE GROUND.

0125 PM     HAIL             4 N MARLINTON           38.28N 80.09W
04/14/2006  E0.25 INCH       POCAHONTAS         WV   UNKNOWN

&&

ESS
Special weather statement, Apr 14, 5:43 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EDT FRI APR 14 2006

OHZ066-142215-
PERRY-
543 PM EDT FRI APR 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR PERRY COUNTY...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF SOMERSET...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  THORNVILLE...PERRY STATE FOREST...GLENFORD AND CROOKSVILLE.

EXPECT SMALL HAIL...UP TO DIME SIZE...AND FREQUENT LIGHTNING IN THE
PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 12:57 PM EDTSevere Thunderstorm WarningRLXRandolph, Webster33 min
Apr 14, 1:09 PM EDTSevere Thunderstorm WarningRLXPocahontas36 min
Apr 14, 6:28 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo32 min
Apr 14, 6:44 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler31 min
Apr 14, 6:56 PM EDTSevere Thunderstorm WarningRLXFayette34 min
Apr 14, 7:19 PM EDTSevere Thunderstorm WarningRLXPleasants, Wood26 min
Apr 14, 7:21 PM EDTSevere Thunderstorm WarningRLXLogan, Wyoming39 min
Apr 14, 7:23 PM EDTSevere Thunderstorm WarningRLXHarrison37 min
Apr 14, 7:28 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas32 min
Apr 14, 7:37 PM EDTSevere Thunderstorm WarningRLXTaylor23 min
Apr 14, 7:52 PM EDTSevere Thunderstorm WarningRLXRaleigh23 min
Apr 14, 7:57 PM EDTSevere Thunderstorm WarningRLXBarbour, Upshur48 min
Apr 14, 5:57 PM EDTSevere Thunderstorm WarningRLXPerry18 min
Apr 14, 7:03 PM EDTSevere Thunderstorm WarningRLXWashington42 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.